, Volume 230, Issue 2, pp 191-201
Date: 26 Sep 2013

Seizures during antidepressant treatment in psychiatric inpatients—results from the transnational pharmacovigilance project “Arzneimittelsicherheit in der Psychiatrie” (AMSP) 1993–2008

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Rationale

There is little clinical data available about seizure rates in psychiatric inpatients, and there are no studies with reference data to the frequencies of antidepressant (AD) use for this important clinical population.

Objective

This study investigates seizure rates during AD treatment in psychiatric inpatient settings, drawn from the transnational pharmacovigilance programme Arzneimittelsicherheit in der Psychiatrie (AMSP) in relation to the known frequencies of ADs used in the participating clinics. Comparisons are made to former publications and their limitations.

Results

Seventy-seven cases were identified with grand mal seizures (GMS) during AD treatment between 1993 and 2008, with a total number of 142,090 inpatients under surveillance treated with ADs in the participating hospitals. The calculated overall rate of reported seizures of patients during AD treatment in this collective is 0.05 % for ADs imputed alone or in combination with other psychotropic drug groups and 0.02 % when only ADs were given and held responsible for GMS. The patients receiving tri- or tetracyclic ADs (TCAs) had a 2-fold risk to develop a seizure as compared to the overall average rate in this sample. In 11 cases, there was only one AD imputed—the majority of these cases (9/11) were TCA. Monotherapy with selective serotonin reuptake inhibitors (SSRI) or dual serotonin and noradrenaline reuptake inhibitors (SNRI) were never imputed alone in this sample.

Conclusions

The results of the study favour the assumption that SSRIs, noradrenergic and specific serotonergic antidepressants (NaSSA) and dual SNRI might be more appropriate than TCAs for the treatment of psychiatric patients with an enhanced seizure risk.